Can prednisolone cause sub-conjunctival haemorrhage?

I had a haemorrhage showing in the white of my eye about a week ago, following a headache. It went away within a couple of days but now I have one appeared today in my other eye - again following a headache.

Has anyone else experienced this? I am wondering if my blood pressure is raised because of the pred and I suspect the pred makes small blood vessels in the eye fragile. I can't find any links between this sort of haemorrhage and pred on the Net.

Last edited by

11 Replies

  • Hello Badgergirl

    I sympathise with those haemorrhages as I had so many of them whilst on steroids, and on one occasion woke with both eyes affected - pity it wasn't Halloween! I didn't have the accompanying headaches that you seem to be experiencing so if you haven't had your blood pressure checked, it might be just as well to do so - it should be checked whilst on steroids anyway. I was assured by my ophthalmologst that the haemorrhages themselves are nothing to worry about so I hope that helps to reassure you.

  • Hi Badgergirl.

    I can re-iterate what Celtic says, Prednisolone does weaken blood vessels wherever they are in the body making bleeding much more likely. I have had bloodshot eyes many a time for no apparent reason, the first time it happened I got an emergency appointment with Ophthamologist, but he explained everything and assured me there was nothing to worry about.

    Just be aware of the headaches though! Good Luck. DorsetLady

  • Thanks Celtic and DorsetLady. It is very reassuring to know it is nothing sinister. However, because of the headaches preceding I will get my blood pressure checked. I don't think they are GCA-type headaches as they are more at the back of the head and quite dull.

  • Hi Badgergirl, I agree with Celtic in that they occur frequently and can be quite frightening. On there own they are nothing to worry about, and usually resolve in a day or two. You should definitely get your blood pressure checked due to you having headaches at the same time. I monitor my own blood pressure at home regularly, as Prednisolone can raise your blood pressure. Good luck, Runrig

  • Thanks Runrig. I am seeing my GP today so will ask him to take my blood pressure

  • Badgergirl

    Try this for your dull headache.

    Gently tug at your hair, all over your head (bit like Shiatsu). Every hair on your body has a little muscle attached to it.

    Gently tugging relaxes the muscles.

    PMR causes muscle pain and spasms to give it a whirl.

  • Thanks sambucca. I will try this!

  • Hi Badgergirl,sorry to hear of your bloodshot eyes. I had made enquiries on my one which I woke up to the other morning,nothing that really tied to it and was nearly off to the Doctor.

    I am a PMR case and presently reducing my Pred on a 1mg/6week plan from 15 to 14mg

    and currently on week 4.(PMRpro advice)Woke ,3days ago ,with a blood shot eye fit for Halloween as Celtic put it ,what with that and severe itching from ankles to half shin,whole feet that I can well dispense with, not forgetting the headaches as well - ding dong GCA!

    Thanks to you I rest easy now,but regret I cannot take sambucca's tugging,as I would like to but 'where are they' Thanks to all for you input.John.Ps the eye is bright yellow now-matches the daffodil bloom!- my blood pressure is OK 120/75 pulse at 55.

  • Hi scubadiver. I'm glad the posts have reassured you. I agree, the 'is it GCA?' does tend to spring to mind when these things happen but perhaps it is good we are extra aware of the potential.

    My eye from the red bleed yesterday is also now a lovely shade of yellow.

    It seems my headaches were related to the fact my blood pressure, taken by my GP today, has gone high at 150/105.

  • Nothing about blood=shot eyes to be found and yet on here I find several other people who have it whilst on Prednisone. I've just been to the GP about my Halloween eyes and got treatment for dry-eye as a possible diagnosis Not for the first time is there nothing about a symptom in the literature ad yet a whole community of people who can tell a different story. ..

  • So true paddyfields. I do have Sjogrens = dry eye syndrome but there does seem to be a regular occurrence amongst this community. It could be the steroids making the blood vessels fragile, it could be dry eyes or it might me something to do with the PMR causing inflammation of blood vessels. When I have time I'll look at other communities on here to see if pred triggers it.

You may also like...